Complex dynamics of duopoly game with heterogeneous players: a further analysis of the output model. (English) Zbl 1237.91168

Summary: In this paper, an output duopoly game with heterogeneous players is analyzed in order to study the influence of players’ different behavior on the dynamics of game. Two types of players are considered, which are bounded rationality expectation and naïve expectation. Player with naïve expectation chooses an output level based on the market price of previous period, while player with bounded rationality adjusts his output adaptively, following a bounded rationality adjustment process based on a local estimate of the marginal profit of previous period. The game model is also based on the assumption that demand and cost function are nonlinear. The existence of equilibrium points and its local stability of the output game are investigated. The complex dynamics, bifurcations and chaos are displayed by numerical experiment. Numerical methods also show that the long-run average profit achieved by player adopting naïve expectation is higher than that achieved by player using self adaptive adjustment measure, although players use similar production methods.


91B69 Heterogeneous agent models
91B55 Economic dynamics
91A25 Dynamic games
Full Text: DOI


[1] Gibbons, R., A Primer in Game Theory (1992), Simon & Schuster: Simon & Schuster New York · Zbl 0759.90106
[2] Agiza, H. N.; Elsadany, A. A., Chaotic dynamics in nonlinear duopoly game with heterogeneous players, Appl. Math. Comput., 149, 843-860 (2004) · Zbl 1064.91027
[3] Cournot, A., Researches into the Mathematical Principles of the Theory of Wealth (1838), Hachette: Hachette Paris · JFM 28.0211.07
[4] Agiza, H. N.; Hegazi, A. S.; Elsadany, A. A., The dynamics of Bowley’s model with bounded rationality, Chaos Soliton Fract., 12, 1705-1717 (2001) · Zbl 1036.91004
[5] Agiza, H. N.; Hegazi, A. S.; Elsadany, A. A., Complex dynamics and synchronization of a duopoly game with bounded rationality, Math. Comput. Simulat., 58, 133-146 (2002) · Zbl 1002.91010
[6] Agiza, H. N.; Elsadany, A. A., Nonlinear dynamics in the Cournot duopoly game with heterogeneous players, Physics A, 320, 512-524 (2003) · Zbl 1010.91006
[7] Ahmed, E.; Agiza, H. N., Dynamics of a Cournot game with n-competitors, Chaos Soliton Fract., 9, 1513-1517 (1998) · Zbl 0952.91004
[8] Ahmed, E.; Agiza, H. N.; Hassan, S. Z., On modifications of Puu’s dynamical duopoly, Chaos Soliton Fract., 11, 1025-1028 (2000) · Zbl 0955.91045
[9] Hassan, S. Z., On delayed dynamical duopoly, Appl. Math. Comput., 151, 275-286 (2004) · Zbl 1088.91028
[10] Kopel, M., Simple and complex adjustment dynamics in Cournot duopoly model, Chaos Soliton Fract., 7, 2031-2048 (1996) · Zbl 1080.91541
[11] Léonard, D.; Nishimura, K., Nonlinear dynamics in the Cournot model without full information, Ann. Oper. Res., 89, 165-173 (1999) · Zbl 0939.91096
[12] Puu, T., Complex dynamics with three oligopolists, Chaos Soliton Fract., 7, 12, 2075-2081 (1996)
[13] Puu, T., Attractors, Bifurcations and Chaos: Nonlinear Phenomena in Economics (2000), Springer: Springer Berlin · Zbl 0942.91001
[14] Yassen, M. T.; Agiza, H. N., Analysis of a duopoly game with delayed bounded rationality, Appl. Math. Comput., 138, 387-402 (2003) · Zbl 1102.91021
[15] Zhang, J. X.; Da, Q. L.; Wang, Y. H., Analysis of nonlinear duopoly game with heterogeneous players, Econ. Modell., 24, 1, 138-148 (2007)
[16] Puu, T., Chaos in duopoly pricing, Chaos Soliton Fract., 1, 573-581 (1991) · Zbl 0754.90015
[17] Baum, C. F.; Barkoulas, J. T.; Caglayan, M., Nonlinear adjustment to purchasing power parity in the post-Bretton Woods era, J. Int. Money Finance, 20, 379-399 (2001)
[18] Dolado, J. J.; Dolores, R. M.; Naveira, M., Are monetary-policy reaction functions asymmetric?: The role of nonlinearity in the Phillips curve, Eur. Econ. Rev., 49, 485-503 (2005)
[19] Greiner, A.; Kauermann, G., A sustainability of US public debt: Estimating smoothing spline regressions, Econ. Modell., 24, 350-364 (2007)
[20] Krusell, P.; Mukoyama, T.; Rogerson, R.; Sahin, A., Aggregate implications of indivisible labor, incomplete markets, and labor market frictions, J. Monetary Econ., 55, 961-979 (2008)
[21] Makoto, A., Measuring consumer, nonlinear brand choice response to price, J. Retailing, 74, 4, 541-568 (1998)
[22] Redmondp, W. H., When technologies compete: the role of externalities in nonlinear market response, J. Prod. Innov. Manage., 8, 3, 170-183 (1991)
[23] Ruth, M.; Cleveland, C. J., Nonlinear dynamic simulation of optimal depletion of crude oil in the lower 48 United States, Comput. Env. Urban Syst., 17, 5, 425-435 (1993)
[24] Borck, W. A.; Hommes, C. H., Heterogenous beliefs and routes to chaos in a simple asset pricing model, J. Econ. Dyn. Control, 22, 1235-1274 (1998) · Zbl 0913.90042
[25] Den-Haan, W. J., The importance of the number of different agents in a heterogeneous asset-pricing model, J. Econ. Dyn. Control, 25, 721-746 (2001) · Zbl 0963.91051
[26] Ding, Z. W.; Hang, Q. L.; Tian, L. X., Analysis of the dynamics of Cournot team-game with heterogeneous players, Appl. Math. Comput., 215, 1098-1105 (2009) · Zbl 1187.91077
[27] Dubiel-Teleszynski, T., Nonlinear dynamics in a heterogeneous duopoly game with adjusting players and diseconomies of scale, Commun. Nonlinear Sci. Numer. Simul., 16, 296-308 (2011) · Zbl 1221.91037
[28] Onozaki, T.; Sieg, G.; Yokoo, M., Stability, chaos and multiple attractors: a single agent makes a difference, J. Econ. Dyn. Control, 27, 10, 1917-1938 (2003) · Zbl 1178.91105
[29] Du, J. G.; Huang, T. W., New results on stable region of Nash equilibrium of output game model, Appl. Math. Comput., 192, 1, 12-19 (2007) · Zbl 1193.91036
[30] Du, J. G.; Huang, T. W.; Sheng, Z. H., Analysis of decision-making in economic chaos control, Nonlinear Anal. Real World Appl., 10, 2493-2501 (2009) · Zbl 1163.91331
[31] Huang, W. H., Caution implies profit, J. Econ. Behav. Organ., 27, 257-277 (1995)
[32] Henon, M., A two dimensional mapping with a strange attractor, Commun. Math. Phys., 50, 69-77 (1976) · Zbl 0576.58018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.